North Carolina, 2003

Hail in North Carolina, March 11, 2003

March 11, 2003 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 11, 10:00 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 11, 10:00 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EST TUE MAR 11 2003

PUBLIC: COASTAL TROUGH IS COMING ASHORE THIS MORNING AS IT HAS MOVED
THROUGH CRE. RUC CONTINUES TO SHOW THIS TREND OF THE TROUGH MOVING
INLAND.  WITH FREEZING LEVELS OF 7 TO 8 THOUSAND FEET HAVE BEEN
HAVING HAIL REPORTS WITH PEA SIZE HAIL INLAND TO QUARTER SIZED AT
CAROLINA BEACH. LAPS IS SHOWING A TIGHT GRADIENT OF CAPE WITH ITS
NOSE INTERSECTING WITH BALD HEAD ISLAND. WITH THE BETTER INSTABILITY
HAS ALLOWED THE VERY SMALL STORMS TO PRODUCE LARGE HAIL.

WILL HAVE TO UPDATE MORNING FORECAST AS FORECAST HIGHS HAVE BEEN
REACHED ALONG THE COAST AND MORNING SOUNDINGS SUPPORT 65 DEGREES
ESPECIALLY AREAS EAST OF THE TROUGH.

MARINE: TROF IS POSND RIGHT ALONG THE COAST THIS MORNING AND WILL
RESULT IN A VARIETY OF WIND DIRECTIONS TODAY. CLOSER TO THE COAST
THE WIND DIR IS ELY...WHILE FARTHER OFFSHORE THE DIR IS SELY. DURING
THIS AFTN THE FLOW IS EXPECTED TO BECOME S THEN SWLY. WILL MAKE
MINOR TWEAKS...OTHERWISE THE CWF IS IN GOOD SHAPE. WILL CONTINUE TO
HEADLINE SMALL CRAFT SHOULD EXERCISE CAUTION.

.ILM...
.NC...NONE.
.SC...NONE.

ILM 058/045 069/050 5511
LBT 056/041 072/049 3311
FLO 059/042 073/050 3311
MYR 059/046 063/051 4411

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: HAWKINS
MARINE: PFAFF
Hazardous weather outlook, Mar 11, 5:37 AM EST, 6 hours 35 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
537 AM EST TUE MAR 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

WATER LEVELS ACROSS THE AREA WILL CONTINUE HIGH WITH SEVERAL RIVERS
NEAR OR OUT OF THEIR BANKS. THIS INCLUDES PORTIONS OF THE LUMBER...
GREAT PEE DEE...LITTLE PEE DEE AND CAPE FEAR.

SCATTERED SHOWERS WILL BRING A TENTH OF AN INCH OR LESS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER LEVELS WILL BE IN A SLOW RECESSION LATE IN THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DIGIORGI

In the hours before

Local storm report, Mar 11, 10:49 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1049 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    LONG BEACH                NC   1.00 IN HAIL
03/11/03   BRUNSWICK

MRR
Local storm report, Mar 11, 11:07 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    SUPPLY                    NC   1.00 IN HAIL
03/11/03   BRUNSWICK

MRR
Local storm report, Mar 11, 11:07 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1056 AM    SOUTHPORT                 NC   1.00 IN HAIL
03/11/03   BRUNSWICK                                                               DELCO

MRR
Local storm report, Mar 11, 11:24 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1124 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    CAROLINA BEACH            NC   0.88 IN HAIL
03/11/03   NEW HANOVER

MRR
Local storm report, Mar 11, 11:31 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1131 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    2 SE RIEGLEWOOD           NC   0.75 IN HAIL
03/11/03   BRUNSWICK                      REPORTED IN THE CITY OF
                                          DELCO

MRR
Local storm report, Mar 11, 11:31 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
1131 AM EST TUE MAR 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 AM    1 S RIEGLEWOOD            NC   0.75 IN HAIL
03/11/03   COLUMBUS                       REPORTED IN THE CITY OF
                                          DELCO

MRR

The radar

The Wilmington radar (KLTX), 53 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, New Hanover

When
March 11, 12:12 PM EST
Where
New Hanover County, Wilmington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.233, -77.933

Ham radio operator reported dime size hail at the state port.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348090.